Idaho, 2004

Heavy Snow in Idaho, February 25 to 26, 2004

February 25 to 26, 2004 · NWS PIH · 5 events in 5 counties and zones

Heavy snow fell in the mountainous regions of southeast Idaho. Spotters reported 12 inches in Spencer, 12 inches in Ketchum, and 9 inches in Island Park.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Heavy snow fell in the mountainous regions of southeast Idaho. Spotters reported 12 inches in Spencer, 12 inches in Ketchum, and 9 inches in Island Park. SNOTEL sites reported 12 inches at Bear Canyon, 9 inches at Stickney Mill, 12 inches at White Elephant, 10 inches at Sedgewick Peak, 13 inches at Dollarhide, 11 inches at Galena Summit, 11 inches at Vienna Mine, 15 inches at Hilts Creek

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Feb 25, 3:10 PM MST, 6 hours 50 minutes earlier.

Area forecast discussion, Feb 25, 3:10 PM MST, 6 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
310 PM MST WED FEB 25 2004

.DISCUSSION...LARGE UPPER LOW ALONG THE N CA COAST CONTINUES TO MOVE
SLOWLY INLAND. THIS FEATURE WILL FILL AND TRACK NE INTO OREGON BY
FRIDAY MORNING. IN THE MEANTIME...EMBEDDED S/WVS WILL SLIDE NNE
ACROSS REGION SPREADING PRECIP INTO THE CENTRAL MTNS THIS EVENING
AND ACROSS E ZONES AFTER MIDNIGHT. SOUTH FACING SLOPES WILL HAVE THE
BEST UPSLOPE (IE. SUN VALLEY) AND AS A RESULT SNOWFALL AMOUNTS
SHOULD APPROACH A FOOT. WILL NOT MAKE ANY CHANGES TO CURRENT
WARNINGS/WATCHES ATTM. ETA MODEL SHOWING DOWNSLOPE ACROSS THE
LOWER SNAKE VALLEY WHICH WOULD INHIBIT QPF HOWEVER THE GFS SHOWING
DECENT UVV/MOISTURE/QPF SO HAVE LEANED TOWARD GFS SOLUTION.
HOWEVER...GFS MODEL QPF AMOUNTS SLIGHTLY LOWER IN LATEST RUNS SO
WILL LOWER SNOWFALL AMOUNTS IN LATEST WARNING STATEMENTS. NEXT
FEATURE OF CONCERN WILL BE THE POSSIBLE DEVELOPMENT OF A SFC LOW
ALONG THE N UT BORDER LATE THU/EARLY FRIDAY. THIS COULD BRING
ANOTHER ROUND OF SIGNIFICANT PRECIP TO THE SE MTNS ON FRIDAY.
WINTHER

.EXTENDED DISCUSSION...FRI NITE...ERN ID IS CAUGHT BTWN A CLOSED LOW
AND MUCH STRONGER SRN STREAM OVER SW UT...AND A WEAK NRN STREAM ALG
THE CANADIAN BORDER.  WEAK DIVERGENT FLOW OVR THE CWA SHOULD BE GOOD
FOR A FEW SNOW SHOWERS IN THE MTNS...BUT THE VALLEYS SHOULD REMAIN
DRY.  NOT MUCH DIFFERENT ON FRIDAY.  BROAD RIDGING BEGINS TO MOVE IN
LATE SATURDAY...AND SHOULD KEEP AL BUT THE NRN CWA MTNS DRY THRU THE
WEEKEND.  THE NEXT SYSTEM MOVES INTO THE PAC NW LATE SUNDAY...WITH
THE FIRST ENERGY SHOWING UP EARLY MONDAY. THE UPPER TROF PASSES THRU
ERN ID MONDAY NIGHT...AND CLOSES OFF OVER SRN NV.  BEST CHANCES FOR
PRECIP WILL BE DAYTIME MONDAY...ASSUMING THE GFS/MRF SCENARIO IS
CORRECT.  FOLLOWING THIS SOLUTION...MINOR RIDGING REPLACES THE TROF
ON TUESDAY.  HEDGES

&&

.PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING/WATCHES ISSUED. SEE
LATEST STATEMENT BOIWSWPIH FOR FURTHER DETAILS.

&&
Hazardous weather outlook, Feb 25, 6:00 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO IDAHO
0600 AM MST WED FEB 25 2004

IDZ017>023-031-032-251300-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
600 AM MST WED FEB 25 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
A VERY MOIST PACIFIC STORM WILL BRING A MIX OF RAIN AND SNOW
BEGINNING WEDNESDAY EVENING ACROSS THE CENTRAL IDAHO
MOUNTAINS...THEN SPREADING ACROSS THE REST OF SOUTHERN IDAHO LATE
WEDNESDAY NIGHT INTO THURSDAY.  A WINTER STORM WARNING HAS BEEN
ISSUED FOR MUCH OF THE CENTRAL IDAHO MOUNTAINS AND THE UPPER SNAKE
HIGHLANDS FOR TONIGHT AND THURSDAY...FOR ELEVATIONS ABOVE THE 6000
FOOT LEVEL.

PLEASE REFER TO THE LATEST WINTER WEATHER BULLETIN FOR FURTHER
DETAILS.  THIS STORM HAS THE POTENTIAL OF DELIVERING BETWEEN 0.40 TO
0.90 OF LIQUID/MELTED PRECIPITATION ACROSS THE AREA. 6 TO 14 INCHES
OF SNOW WILL ACCUMULATE FOR THE HIGHER ELEVATIONS WHERE THE
PRECIPITATION WILL LIKELY REMAIN AS ALL SNOW.

.DAYS TWO THROUGH SEVEN...
THE WINTER STORM WILL CONTINUE INTO THURSDAY AND THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER
CONDITIONS.  REPORTS SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

Event by event

5 heavy snow. Local standard time, as filed.

Heavy Snow, Big and Little Wood River Region

When
February 25, 10:00 PM MST to February 26, 10:00 PM MST
Where
Big and Little Wood River Region forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Caribou Highlands

When
February 25, 10:00 PM MST to February 26, 10:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Lost River / Pahsimeroi

When
February 25, 10:00 PM MST to February 26, 10:00 PM MST
Where
Lost River / Pahsimeroi forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Sawtooth Mountains

When
February 25, 10:00 PM MST to February 26, 10:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
TRAINED SPOTTER

Heavy Snow, Upper Snake Highlands

When
February 25, 10:00 PM MST to February 26, 10:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, February 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5385216, 5385217, 5385218, 5385219, 5385220.